Maine, 2002

High Wind in Maine, December 14, 2002

December 14, 2002 · NWS CAR · 1 event in 1 county or zone

Intensifying low pressure tracking through the Gulf of Maine produced very strong winds along the Downeast coast. Sustained winds of 35 to 45 mph were common.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking through the Gulf of Maine produced very strong winds along the Downeast coast. Sustained winds of 35 to 45 mph were common. A wind gust to 60 mph was reported at Cutler with a gust to 76 mph at West Quoddy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 14, 2:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 14, 2:46 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
246 PM EST SAT DEC 14 2002

.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH THE BAY OF FUNDY TONIGHT CHANGING RAIN TO
SNOW ACROSS THE REGION...WITH POSSIBLE HEAVY SNOW FOR NORTHEAST MAINE. LOW
PRESSURE WILL MOVE WELL EAST OF THE REGION EARLY SUNDAY ALLOWING PARTLY
CLOUDY SKIES OVER SOUTHERN SECTIONS...WHILE NORTHERN SECTIONS REMAIN MOSTLY
CLOUDY WITH SCATTERED SNOW SHOWERS. HIGH PRESSURE WILL BUILD ACROSS NEW
ENGLAND FOR MIDWEEK.

DISCUSSION...
WILL NOT MAKE ANY SIGNIFICANT CHANGES TO THE GRIDS AND SO THE ZONE PACKAGE
WILL NOT VARY MUCH FROM THIS MORNING PACKAGE. 18Z SURFACE CHART INDICATES
THE LOW HAS STARTED TO DEVELOP OVER THE TRIPLE POINT JUST EAST OF CAPE COD
AS FORECASTED BY THE MODELS. MODELS ARE IN EXCELLENT AGREEMENT WITH MOVING
LOW THROUGH THE BAY OF FUNDY WHICH IS A PERFECT TRACK FOR ZONES 2...5 AND 6
TO RECEIVE HEAVY SNOW TONIGHT IN THE WRAP. ALSO HAVE SOME CONCERNS WITH
ZONES 11 AND 32 RECEIVING HEAVY SNOW IF THE TRACK IS A LITTLE FARTHER
SOUTH BUT WILL KEEP ADVISORY THERE AT THIS TIME. AS LOW WRAPS UP AND
NORTHEAST WINDS INCREASE ALONG WITH DYNAMIC COOLING...RAIN OVER DOWNEAST
SECTIONS SHOULD CHANGE OVER TO SNOW BEFORE ENDING BY DAYBREAK. WILL UP THE
AMOUNTS OVER INTERIOR DOWNEAST A COUPLE OF INCHES FOR LATE TONIGHT BUT MOST
OF THE PRECIP WILL FALL AS RAIN THERE.

LOW QUICKLY PULLS OUT SUNDAY MORNING BUT COULD SEE SOME WRAP STILL OVER
NORTHEAST ZONES EARLY. EVEN AFTER LOW PULLS OUT EXPECT SNOW SHOWERS TO
CONTINUE OVER NORTHERN SECTIONS AS STRONG CYCLONIC FLOW CONTINUES OVER THE
AREA. WITH NORTHWEST WINDS...DOWNGLIDE SHOULD HELP TO SCATTERED CLOUDS OUT
OVER DOWN EAST SECTIONS BY THE AFTERNOON. STRONG PUSH OF ARCTIC AIR...WHICH
I FELT YESTERDAY WOULD FOLLOW ON THE HEELS OF THIS STORM...WILL NOW FOLLOW
NEXT STRONG TROUGH DROPPING OUT OF CENTRAL CANADA. MODELS CONSISTENT IN
DRIVING THIS SYSTEM WELL TO OUR SOUTHEAST OVER SOUTHERN NEW ENGLAND SUNDAY
NIGHT. AS SYSTEM PULLS OUT EARLY MONDAY WE MAY SEE SOME MID TO HIGH CLOUDS
OVER OUR CWA IN THE AFTERNOON THEN COLD ARCTIC AIR WILL SPREAD ACROSS THE
STATE.

LARGE HIGH PRESSURE BUILDS OVER THE ENTIRE EASTERN US MIDWEEK WITH PLENTY
OF SUN BUT COLD TEMPERATURES. STILL LOOKING FOR NEXT SYSTEM FOR FRIDAY
INTO SATURDAY. MRF KEEPS LOW WELL TO OUR NORTHWEST ALLOWING SOUTHERLY WARM
AIR TO MOVE ACROSS THE REGION WITH BETTER CHANCE OF RAIN THEN SNOW OVER MOST
OF THE AREA. HOWEVER...ENSEMBLE MODEL CONTINUES TO HINT AT POSSIBLE TRIPLE
POINT REDEVELOPMENT OVER NEW ENGLAND WHICH MAY CUT OFF THE WARM AIR
ADVANCE...JUST TOO EARLY TO KNOW RIGHT NOW.

COASTAL WATERS...
GALE TO CONTINUE THROUGH SUNDAY AFTERNOON AND BY THEN GRADIENT SHOULD
RELAX ENOUGH TO DROP TO A SCA.

.CAR...WINTER STORM WARNING ZONES 2/4/5/6/10 FOR TONIGHT.
       WINTER WEATHER ADVISORY ZONES 1/3/11/31/32 FOR TONIGHT
       GALE WARNING THROUGH SUNDAY AFTERNOON.

FOSTER
Hazardous weather outlook, Dec 14, 5:50 AM EST, 10 hours 10 minutes before
MEZ001>006-010-011-015>017-029>032-141300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
550 AM EST SAT DEC 14 2002

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...

A SIGNIFICANT STORM SYSTEM IS EXPECTED TO IMPACT PORTIONS OF
NORTHERN MAINE TODAY AND TONIGHT. SNOW AND MIXED PRECIPITATION IS
EXPECTED IN NORTHERN AND CENTRAL AREAS...WITH 6 TO 10 INCHES OF SNOW
POSSIBLE IN THE NORTH. WINDY CONDITIONS ARE EXPECTED ACROSS THE
REGION THIS AFTERNOON INTO SUNDAY WITH GALE FORCE WINDS IN COASTAL
AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ARE REQUESTED TO RELAY THERE SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE IN CARIBOU.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

MIGNONE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal Washington

When
December 14, 4:00 PM EST to 6:00 PM EST
Where
Coastal Washington forecast zone
Measured
66 kt (76 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327128.